Steroids – A Love-Hate Relationship

Steroids…You can’t live with them….You can’t live without them.

I am on daily steroid therapy for the rest of my life for Addison’s Disease.  I was diagnosed with Addison’s Disease (secondary adrenal insufficiency)  and hypo-pituitary in 2001, and still struggle with the changing needs of my body’s need for medication.  A short explanation: My pituitary gland,  doesn’t produce the hormones needed for the body to function properly.  The most important hormone is ACTH, which stimulates the adrenals to produce cortisol, which is essential for life. 

Helping your body cope with the absence of cortisol can only be accomplished by trying to mimic the missing hormone.  That means steroids.  The medication used most often is Cortef, which I take daily.

The side effects of taking steroids are extensive, and you need to monitored by your physician on a regular basis. Without a correct diagnosis and proper medications, adrenal disease could be fatal.  Luckily I was diagnosed early and started on meds promptly. 

Ahhhh…steroids.  They make you hungry, they cause insomnia, osteoporosis, muscle weakness blah blah blah and they make you fat!

Can’t live with ’em…can’t live without ’em

http://youtu.be/Q1PVrVJQoU8

Advertisements

14 thoughts on “Steroids – A Love-Hate Relationship

  1. PS: a typo — joke not joike, and I meant that YOU have great strength of spirit in how you have been able to learn to live with and accept the side efforts of steriods. Not sure if, in my foggy, pain-wrecked stage I made that clear enough, LOL!!

  2. Sorry you’re having to deal with the constant toil steriods takes on your body. When thre isn’t much choice or option, it takes a great deal of strength to learn to live with and accept the side effects such as osteoporosis, weight gain, etc.

    For me, as my doctor and I joike, the trouble is, most of the side effects of one med is the symptom of another health issue, so I’m never sure if it’s a side effect or another aspect of a health issue.
    where the side effects taper off, and the other health issue begins!

    • Ain’t that the truth Phylor? I wake up and feel like shit and think…did I take my steroids already? (I take them three times a day, so on a foggy day I do get mixed up) Do I feel like this because of the Addison monsters or is the Crohn’s monster on the way? Or Fibro? There are alot of days that I need to take a little extra steroid, but I really don’t know until it’s almost too late. I try not to think about the long term side effects until they show themselves. My teeth are desolving slowly but surely…I don’t want to know what my bones are doing. I will know soon though…I’m going for a bone density scan soon.
      mo

  3. I had no idea.
    I’ve been on steroids a number of times, I surely wouldn’t want to take them every day…forever.
    Yes, they cause weight gain,
    and can make you have some wicked mood swings,
    and have a ton of energy one moment, and none at all the next.

    I’m sorry honey.

    I have bipolar disorder, I had to be on lithium for years., finally they found a different drug that would keep me stable.
    It also had some wicked side effects…like killing my thyroid, hand tremors, weight gain…and almost kidney failure, but hey got me off of it before that completely happened.
    I had to have my blood tested every 3 months to make sure my levels were stable…too little they did no good, too much and it’d kill you.

    The drugs we have to put up with…have to put up with.

    Some I decided the side effects outweighed the benefits, but some… we just can’t live without.

    I’m glad you liked the poem about my mom. She was a special llady.
    (and I know you can relate)

    love to you!
    wendy

    • Yes, steroids can be a bitch, but I have to take them forever now. I think short term steroid therapy is harder to deal as opposed to what I do. Insomnia can be dealt with easily with drugs, although alot of people don’t like to take them. My weight gain in the beginning was outrageous…about 40 pounds, but I lost most of that. I took a seizure medication, can’t remember the name, that I needed to get blood tests to check the levels….kinda scary when you think about it. Hope you aren’t spinning today!

  4. So true, so true. And then, the steroids are not always the right dose because our bodies fluctuate so much and there’s no way to gauge the proper dose…only through trial and error and persistence can we work to give ourselves the optimal dosing, day by day it can change. I’m always thankful for my medicine, but also can’t help but wish that it wasn’t needed multiple times per day to live. But, again, I am thankful…if we lived in a country that did not have this medicine, we’d be dead.

    I’m trying to build a decent emergency supply of steroids…encased in medicine bottles that are inside water tight ziplock baggies. Especially after our house was destroyed by Hurricane Ike and we were trapped for days, I learned how quickly those stress doses and a natural disaster can threaten our medical supplies.

    As for side effects of steroids, I have had major side effects to include a collapsed cervical spine and I know of others who have had major side effects. I’d tell the new Addison’s patients to never underestimate the importance of taking hefty calcium/vitamin D supplements above all others…constant counter-balance of steroid doses is required, even when we are on maintenance doses, it still is SYNTHETIC and takes a toll on our body. Ok…I’m finished typing 90wpm… 🙂 You always light a fire under me!!

    I’ll catch you later Mo!!!

  5. Hello Maureen my name is Cassie I am 26 years old and diagnosed with Addison’s Disease in 2005. It is a daily struggle with these pills and all the different effects they have on my body. I just wanted to comment and say your not alone in this battle. If you ever need someone to talk to who understands your situation I am here to listen. I know I am a total stranger but once I found this fabulous group on Facebook I felt like I had a support group of people who I could talk to about what ever problem I am having at the time and they cared and understood. I feel that when I speak my mind no one thinks I am crazy. Anyways I just thought I would say Hello! 😀

    • Cassie, Thanks so much for visiting my blog and for taking the time to comment. Anyone who has Addison’s is not a total stranger to me…we are all fighting the same monsters. What Facebook group do you belong to? It is interesting to read othe people’s stories. Please come read my blog again!
      Thaks!
      mo

      • The group name is called Addisons Disease Awarness.
        Its a really awesome support group. Please do join its nice to hear but also nice to recieve support. You can ask a question about anything and everything and everyone comments on what to do or what they have done. Oh and I will definitely come back and read your blogs! 🙂

What do you think? I love comments....a whole bunch!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s